Winter Storm, Eastern Addison
- When
- February 6, 3:00 AM EST to February 7, 6:00 AM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
On February 6th, two areas of low pressure traveled along a boundary, previously left by a storm on February 5th. The first low traveled across New York and New England during the morning of February 6th and the next system moved along the southern New England coast during the night of the 6th into the morning hours of the 7th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
On February 6th, two areas of low pressure traveled along a boundary, previously left by a storm on February 5th. The first low traveled across New York and New England during the morning of February 6th and the next system moved along the southern New England coast during the night of the 6th into the morning hours of the 7th.
Snow overspread Vermont during the early morning hours of the 6th and was briefly heavy during the morning commute before it tapered off to scattered snow showers by midday. Meanwhile, another area of low pressure moved toward the region during the evening with another period of steady snow that continued into the early morning commute of the 7th.
Storm total snowfall across much of Vermont were 10 to 16 inches with 6 to 10 inches closer to the Canadian border and 4 to 8 inches with some sleet and freezing rain along southern Rutland and southern Windsor counties. Some specific snowfall totals included; 17 inches in New Haven (Addison county) and the NWS Burlington office (Chittenden county), 16 inches in Corinth (Orange county) and Stowe (Lamoille county) with 15 inches in South Lincoln (Addison county), North Calais (Washington county) and Wheelock (Caledonia county). Snowfall amounts and intensity of snowfall during the morning commute of the 6th and 7th caused numerous vehicle accidents and school cancellations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 6, 1:15 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
115 AM EST WED FEB 6 2008
.SYNOPSIS...
A LOW PRESSURE AREA OVER THE MID MISSISSIPPI VALLEY WILL MOVE EAST
ACROSS THE OHIO VALLEY OVERNIGHT...AND BE OVER THE EAST OHIO
VALLEY BY MIDDAY ON WEDNESDAY. THIS LOW PRESSURE AREA WILL BE
ALONG THE SOUTHERN NEW ENGLAND COAST BY WEDNESDAY NIGHT.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 1120 PM EST TUESDAY...AFTER MUCH TALK WITH SURROUNDING
OFFICES AND HPC HAVE UPGRADED ADVISORIES IN SOUTHERN VERMONT TO
WARNINGS AND MAINTAINED ADVISORIES ELSEWHERE WITH MODIFICATIONS TO
SNOWFALL. IN TALKING WITH HPC CAME TO DECISION THAT 12Z AND 18Z
GFS MODEL RUNS WERE THE OUTLIERS FOR THE UPCOMING EVENT WITH TOO
MUCH PRECIPITATION AND BOGUS SHORTWAVES OVER NORTHERN NEW YORK
LATE WEDNESDAY NIGHT. 18Z AND 00Z NAM RUNS WERE VERY CONSISTENT IN
KEEPING THE MAJORITY OF MID LEVEL WARMING SOUTH OF OUR AREA JUST
BARELY HITTING RUTLAND AND WINDSOR COUNTIES. WITH THIS IN
MIND...FEELING IS THAT SOUTHERN VERMONT WILL SEE THE BULK OF
PRECIPITATION WITH THIS EVENT AND MAINLY BE A SNOW/SLEET MIX
WEDNESDAY MORNING CHANGING TO ALL SNOW BY THE AFTERNOON HOURS.
LOCATIONS NORTH WILL SEE ALL SNOW BUT LESS AMOUNTS OF QPF WHICH
MAKES FOR SNOW TOTALS FALLING SHORT OF 24 HOUR WARNING
CRITERIA...SO HAVE KEPT WITH ADVISORIES HERE. SNOW TAPERS TO SNOW
SHOWERS AFTER MIDNIGHT WEDNESDAY WITH TOTAL ACCUMULATIONS OF 8 TO
12 INCHES IN SOUTHERN VERMONT...AND A GENERAL 4 TO 8 INCHES
NORTHWARD.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 519 PM EST TUESDAY...HAVE GONE WITH GFS MODEL FOR THIS
FORECAST. COMPLICATED FORECAST FOR WEDNESDAY...WITH VARIOUS
PRECIPITATION TYPES POSSIBLE ACROSS THE REGION...AND TIMING ISSUES
AS TO WHEN PRECIPITATION TYPE CHANGES. CONDITIONS ALOFT LOOK WARM
ENOUGH FOR A MIX OF SNOW...SLEET AND FREEZING RAIN ACROSS THE
REGION WEDNESDAY MORNING. GFS MODEL SHOWING COLDER AIR ALOFT TO
WORK SOUTHWARD FROM CANADIAN BORDER WEDNESDAY AFTERNOON...WITH ANY
MIXED PRECIPITATION TO CHANGE TO ALL SNOW BY WEDNESDAY
AFTERNOON...EXCEPT ACROSS SOUTH CENTRAL VERMONT WHERE ANY CHANGE
BACK TO ALL SNOW WILL NOT OCCUR UNTIL WEDNESDAY EVENING.
THUS...HAVE PUT UP A WINTER WEATHER ADVISORY FOR WEDNESDAY AND
WEDNESDAY NIGHT.
GUIDANCE SHOWING A CLOSED UPPER LOW TO BE OVER THE REGION EARLY
THURSDAY...SO HAVE GONE ABOVE GFS MOS GUIDANCE AND ADDED CHANCE
POPS FOR SNOW SHOWERS FOR THURSDAY. EXPECTING SOME CLEARING TO
DEVELOP THURSDAY AFTERNOON AS A WEAK UPPER RIDGE BUILDS INTO THE
REGION THURSDAY AFTERNOON.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 243 PM EST TUESDAY...ACTIVE WINTER WX PATTERN ON TAP FOR MUCH
OF THE EXTENDED. MDLS BRING WEAK SFC RIDGE OVER THE NORTH COUNTRY
DURING THE MORNING HRS FRIDAY. CLDS FROM EXITING UPPER TROUGH AND
NEXT WEAK SYSTEM OVER THE GREAT LKS REGION FILTER OVER AREA...SO
WILL CONTINUE SL CHANCE FOR -SW...ESPECIALLY FOR E VT. BY MIDDAY
FRIDAY RIDGE BREAKS DOWN ALLOWING FOR SYSTEM OVER GREAT LKS TO MV
OVER AREA. CURRENT TRACK LIFTS IT NE INTO QUEBEC...SO WILL KEEP
BEST CHANCES FOR LGT SNOW IN NORTHERN ZONES. A BROAD UPPER LOW
QUICKLY FOLLOWS THIS FOR MUCH OF THE WEEKEND. THIS LOW DOES TAP
ABUNDANT ATLANTIC MOISTURE SATURDAY AFTERNOON/EARLY EVENING. CD
AIR OVER CWA WILL ALLOW FOR SW ALL AREAS W/ POTENTIAL FOR SOME MIX
FOR SC VT AND THAT WILL DEPEND ON LOW TRACK/AND CONSEQUENT WARM
AIR ALOFT. FOR NOW WILL LEAVE W/ LIKELY POPS FOR SW. ACCUM
SNOWFALL COULD WARRANT POTENTIAL WW PRODUCT AND WILL HAVE TO BE
MONITORED IN LATER RUNS. STRONG N/NW WINDS ON BACKSIDE OF SYSTEM
WILL ALSO ENHANCE SNOWFALL OVER THE CWA...ESPECIALLY FOR NORTHERN
ZONES. THIS AGAIN WILL PROVIDE ADDITIONAL SUPPORT FOR ANY WW
PRODUCT NEEDED. LINGERING SW INTO MONDAY MORNING AS SFC RIDGE
BUILDS EAST FROM GREAT LKS REGION. THIS WILL SUPPRESS MUCH OF NEXT
SYSTEM FOR TUESDAY...WHICH MDLS KEEP JUST TO OUR SOUTH. WILL PUT
IN SL CHANCE FOR SW ZONES TO ACCOMODATE FRNTL BOUNDARY. OTHER
ISSUE W/ UPCOMING RIDGE SUN NGT INTO MONDAY MORNING WILL BE
ANOTHER SURGE OF ARCTIC AIR. W/ RIDGE SLOW TO MV...THIS WILL KEEP
TEMPS BLW NORMAL FOR MON INTO TUES.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 06Z THURSDAY...LOW CLOUD DECK WILL PREVAIL ACRS FA TONIGHT
WITH PREVAILING CIGS MVFR...EXCEPT IFR AT KSLK. PATCHY FOG WILL
REDUCE VSBYS TO MVFR AT TIMES. LOW PRESSURE MOVG INTO OHIO VLY
WILL BRING PCPN TO THE AREA BEGINNING BTWN 07Z-10Z IN FORM OF
SNOW...EXCEPT A MIX EXPECTED AT KRUT. PREVAILING CONDITIONS AFTER
12Z EXPECTED TO BE IFR/LIFR IN SNOW...WITH SNOW/SLEET MIX AT KRUT.
06Z THURSDAY THROUGH SUNDAY...ACTIVE WX PATTERN. IFR CONDITIONS
IN SNOW WILL CONTINUE WED NITE/THURS AM AS LOW PRESSURE PASSES
SOUTH OF FA. LINGERING SNOW SHWRS THURS PM INTO FRIDAY WITH OCNL
MVFR CONDITIONS. SAT INTO SUNDAY...BROAD AREA OF LOW PRESSURE MVS
OUT OF GREAT LKS REGION AND ACROSS THE NE...BRINGING AN EXTENDED
PERIOD OF SNOW OR SNOW SHWRS WITH IFR/LIFR CONDITIONS...ESPECIALLY
SAT PM/NIGHT.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 AM
EST THURSDAY FOR VTZ001>010-016>018.
WINTER STORM WARNING FROM 5 AM EARLY THIS MORNING TO 5 AM EST
THURSDAY FOR VTZ011-012-019.
NY...WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 AM
EST THURSDAY FOR NYZ026>031-034-035-087.
&&
SYNOPSIS...WGH
NEAR TERM...LAHIFF
SHORT TERM...WGH
LONG TERM...JN
AVIATION...RJS/JANHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1143 PM EST TUE FEB 5 2008 NYZ026>031-034-035-087-VTZ001>010-016>018-070445- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON- 1143 PM EST TUE FEB 5 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW/ICE AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. VTZ011-012-019-070445- WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 1143 PM EST TUE FEB 5 2008 ...WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW/ICE AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. LAHIFF
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79580, 79581, 79582, 79583, 79585, 79589, 79590, 79591, 79592, 79594, 79595, 79579, 79584, 79586, 79587, 79588.